Thunderstorm Wind, Sauk
- When
- August 17, 5:17 AM CST
- Where
- Sauk County, La Valle
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.583, -90.133
Scattered severe thunderstorms popped up over parts of south-central Wisconsin during the early morning hours. Powerful downburst winds estimated in the 52 to 56 kts (60 to 65 mph) range toppled large trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered severe thunderstorms popped up over parts of south-central Wisconsin during the early morning hours. Powerful downburst winds estimated in the 52 to 56 kts (60 to 65 mph) range toppled large trees. Tree debris hit several power lines in the Madison area, resulting in some power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 17, 3:03 AM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 403 AM CDT SAT AUG 17 2002 FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY. STRONG NEGATIVE TILT UPPER TROF LOCATED FM SRN MANITOBA INTO NRN MN. SFC LOW HAS PROGRESSED INTO NRN MN WITH 5-6 MB/3 HR FALLS OVR FAR NRN MN/SW ONTARIO. WMFNT EXTENDS SEWD THROUGH SRN WI. CDFNT FM WRN MN TO ERN NE. STRONG CONVERGENCE ALONG CDFNT HAS RESULTED IN LINE OF STORMS AND SVR WATCH AFFECTING SW WI. AS SYSTEM QUICKLY BECOMES OCCLUDED THIS MORNING...CONVERGENCE WILL WEAKEN ALONG CDFNT. CAP SHOULD THEN TAKE HOLD WITH 700 MB TEMPS OF 11-13C OVR FRONT BY LATE THIS MORNING. THUS...EXPECT LINE OF STORMS TO WEAKEN OVR WRN WI AND POSSIBLY DISSIPATE BEFORE REACHING ERN WI. STILL EXPECT SOME SUNSHINE WITH TEMPS NEAR 90 IN FAR SE. CDFNT WILL BE STRONG ENOUGH FOR FALLING TEMPS IN AFTERNOON. IN WAKE OF FRONT...MUCH COOLER AND DRIER AIR INTO BEGINNING OF NEXT. .MKX...NONE. GEHRING
WIZ046-047-051-052-056>060-062>072-171200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 AM CDT SAT AUG 17 2002 ...SEVERE THUNDERSTORM WATCH FOR SAUK...IOWA AND LAFAYETTE COUNTIES UNTIL 9 AM... AT 440 AM...THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NECEDAH IN JUNEAU COUNTY TO NEAR PRAIRIE DU CHIEN. THE SHOWERS AND STORMS WERE MOVING RAPIDLY EASTWARD NEAR 40 MPH...AND SHOULD OVERSPREAD MUCH OF SOUTH CENTRAL WISCONSIN BY 6 OR 7 AM. NO SEVERE WEATHER HAS BEEN REPORTED AS YET...BUT THE STORMS NEAR PRAIRIE DU CHIEN APPEAR TO BE STRENGTHENING. PEOPLE IN AND NEAR THE WATCH AREA SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND TAKE COVER IF NECESSARY. NJ
WIZ046-047-051-052-056>060-062>072-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT SAT AUG 17 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY WITH SEVERE THUNDERSTORMS. DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS THE AREA. OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY. ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
WIZ046-047-051-052-056>060-062>072-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT SAT AUG 17 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY WITH SEVERE THUNDERSTORMS. DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS THE AREA. OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY. ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 11:15 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314909, 5314911, 5314910.